M is for Mighty

What are those letters M. S. about?

Tecfidera Tummy Trouble

on July 8, 2013

We started Tecfidera on June 13th (120 mg morning and night) with the first full dose (240mg morning and night) on June 20th.  All in all, it is going well.  With the starter dose we could be pretty foot loose and fancy free about taking it with or without food, without additional meds, and without significant side effects.

The only side effect that reared its head in the first week (at least for the person taking the pills) was one instance of the “flushing” everyone talks about.  It is where you feel hot and your face, head, neck, etc. gets really, really red like a sunburn.  It lasted about ten minutes and then went away.  Not too shabby!  Confidently and boldly was the manner in which we took the next step.  About three days into the full dose, BAM! Sucker punch to the gut!

When they say “gastrointestinal incidence” and “abdominal discomfort” on the menu of side effects, they mean gut-wrenching cramps, gas, and bloating.  Oh… and don’t forget the “flushing” aka hot flashes with a rosy flair!  It is like PMS and menopause all in one!!!

I digress….

Solutions?  We have successfully managed the hot flashes…ahem…. flushing… by including a low dose aspirin with the morning dose.  Someone suggested Prilosec for the “abdominal discomfort” but after 11 days on the stuff, you would think we would see a difference.  We have tried all different kinds of breakfast and dinner combinations, hoping to stumble across the offending food or uncover the miracle soother, but to no avail.  Does anyone know what the biochemistry is for the “abdominal discomfort?”  Any ideas on what might help?

I know the side effects are supposed to subside in 4-6 weeks, but this part sucks!  Suggestions are welcome!!!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: